Arizona, 2018

Flash Flooding in Arizona, August 21, 2018

August 21, 2018 · NWS FGZ · 2 events in 1 county or zone

Monsoon moisture over northern Arizona produced thunderstorms and flash flooding over northern Coconino County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture over northern Arizona produced thunderstorms and flash flooding over northern Coconino County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 21, 9:58 AM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 21, 9:58 AM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
958 AM MST Tue Aug 21 2018

.SYNOPSIS...A significant moisture increase today will bring
greater thunderstorm coverage to northern Arizona. Good chances
for afternoon and evening thunderstorms are expected each day
through at least Friday.

&&

.UPDATE...
First of multiple expected updates today as storms continue to
move north producing localized heavy rain and gusty winds. Main
threat to the area will be flash flooding of prone locations this
morning, with additional storms this afternoon capable of severe
weather and additional flash flood threats.

&&

.PREV DISCUSSION /433 AM MST/... A notable increase in moisture is
pushing northward across Arizona this morning. A few thunderstorms
are likely even before sunrise, with more widespread coverage by
this afternoon. Some models are indicating enhanced potential for
very heavy rain across north- central AZ today, and Flash Flood
Watch has been issued for these areas.

Monsoonal flow will persist for the next several days with daily
rounds of thunderstorms anticipated. Extended range models
indicate a possible change to a drying westerly flow by early
next week. Will continue to monitor this potential shift in the
coming days.

&&

.AVIATION...For the 18z package...Shower and thunderstorm
activity will increase along and north of the Mogollon Rim over the
next few hours. Activity will be most numerous north of I-40 for the
afternoon hours. Additional shower and thunderstorm development will
occur along and south of the Mogollon Rim later this afternoon and
move north through the evening. Gusty winds and heavy rainfall will
be the primary threats. MVFR and IFR conditions possible with the
strongest storms. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will be on the increase
today and Wednesday. Look for scattered showers and thunderstorms
both days generally most numerous during the daytime into the early
evening hours. Cooler today by 5 to 10 degrees.

.Thursday through Saturday...Monsoon moisture will persist across
northern Arizona with a good chance of showers and thunderstorms
each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 9 PM MST this evening FOR AZZ004>007.

&&

PUBLIC...Suk/McCollum
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 21, 8:37 AM MST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
837 AM MST TUE AUG 21 2018

AZZ008-012-015-016-037-038-211615-
Little Colorado River Valley in Coconino County-Yavapai County
Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Eastern Mogollon Rim-Oak Creek and Sycamore Canyons-
837 AM MST TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 915 AM MST...

At 833 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Munds Park to the east
side of Prescott Valley. Movement was northwest at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.
Torrential rainfall and frequent lightning are also expected.

Locations impacted include...
Flagstaff, Sedona, Prescott Valley, Prescott, Clarkdale,
Dewey-Humboldt, Angell, Dairy Springs Campground, Cherry, Stoneman
Lake, Cosnino, Bridgeport, Munds Park, Junipine Resort, Garland's
Oak Creek Lodge, Williamson Valley, Mountainaire and Paulden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3525 11133 3489 11284 3450 11239 3482 11104
TIME...MOT...LOC 1533Z 143DEG 24KT 3485 11117 3457 11234

JJ
Special weather statement, Aug 21, 9:16 AM MST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
916 AM MST TUE AUG 21 2018

AZZ012-015-211700-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
916 AM MST TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1000 AM
MST...

At 914 AM MST, Doppler radar was tracking a strong thunderstorm near
Winona, or 11 miles northeast of Flagstaff, moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Most of the hail is expected to remain east of Doney
Park.

Locations impacted include...
Angell, Walnut Canyon National Monument, Sunset Crater Volcano
National Monument, Timberline, Hutchison Acres, Cosnino, Winona,
Doney Park, Wupatki Trails, Fernwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3519 11126 3516 11152 3548 11162 3551 11130
TIME...MOT...LOC 1614Z 170DEG 21KT 3526 11143

JJ
Special weather statement, Aug 21, 9:59 AM MST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
959 AM MST TUE AUG 21 2018

AZZ014-211745-
Little Colorado River Valley in Apache County-
959 AM MST TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY NEAR SAINT JOHNS
UNTIL 1045 AM MST...

At 958 AM MST, Doppler radar was tracking a strong thunderstorm near
Lyman Lake State Park, or 14 miles north of Springerville, moving
north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
St. Johns, Lyman Lake State Park and Lyman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3426 10921 3427 10942 3456 10943 3457 10919
TIME...MOT...LOC 1658Z 180DEG 18KT 3435 10932

JJ
Special weather statement, Aug 21, 10:12 AM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1012 AM MST TUE AUG 21 2018

AZZ006-007-012-211800-
Little Colorado River Valley in Coconino County-Coconino
Plateau-Grand Canyon Country-
1012 AM MST TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY NEAR GRAY
MOUNTAIN AND CAMERON UNTIL 1100 AM MST...

At 1010 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Gray Mountain, or 26 miles southeast of Desert
View at Grand Canyon, moving north at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gray Mountain and Cameron. Highway 89 through Gray Mountain and
Cameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3560 11146 3560 11171 3604 11178 3604 11136
TIME...MOT...LOC 1710Z 180DEG 18KT 3570 11159

JJ
Special weather statement, Aug 21, 10:44 AM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1044 AM MST TUE AUG 21 2018

AZZ009>011-039-211830-
Chuska Mountains and Defiance Plateau-Black Mesa Area-Northeast
Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
1044 AM MST TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN APACHE AND NAVAJO
COUNTIES UNTIL 1130 AM MST...

At 1042 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Cow Springs to near Del Muerto. Movement
was northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Round Rock, Rock Point, Del Muerto, Cove Chapter House,
Kayenta, Blue Gap Chapter House, Forest Lake Chapter House, Navajo
National Monument, Tsegi, Chilchinbito, Totacon, Red Rock, Canyon De
Chelly National Monument, Shonto, Many Farms Lake, Many Farms,
Lukachukai and Dennehotso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3611 10941 3622 11074 3696 11058 3683 10904
      3663 10904
TIME...MOT...LOC 1742Z 204DEG 40KT 3637 11074 3626 10943

JJ
Special weather statement, Aug 21, 11:46 AM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1146 AM MST TUE AUG 21 2018

AZZ009>011-039-211915-
Chuska Mountains and Defiance Plateau-Black Mesa Area-Northeast
Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
1146 AM MST TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN APACHE AND
NAVAJO COUNTIES UNTIL 1215 PM MST...

At 1145 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Navajo National Monument
to 11 miles south of Totacon. Movement was northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Goulding, Rock Point, Red Mesa, Mexican Water, Monument Valley
Visitors Center, Totacon, Dennehotso and Teec Nos Pos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3698 10904 3664 10930 3697 11071 3700 11070
      3700 10905
TIME...MOT...LOC 1845Z 205DEG 40KT 3697 11062 3668 10939

JJ

The radar

The Cedar City radar (KICX), 174 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
August 21, 1:29 PM MST to 3:29 PM MST
Where
Coconino County, 9.27 mi NE of Phantom Ranch to 7.35 mi E of Phantom Ranch
Cause
Heavy Rain
Reported by
Public
Coordinates
36.182, -111.999

Heavy rain over portions of the Grand Canyon north of the Colorado River produced flash flooding in Bright Angel Creek.

Flash Flood, Coconino

When
August 21, 8:45 PM MST to 10:30 PM MST
Where
Coconino County, 5.6 mi NNW of Havasupai to 7.5 mi ENE of Havasupai
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.304, -112.742

The Havasu Creek gauge near Supai rose 2 feet in an hour and 45 minutes. The crest was at 1030 PM.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786326, 786327.